Protease Inhibitors May Worsen Outcomes for HIV + Heart Failure

Share this content:
Protease Inhibitors May Worsen Outcomes for HIV + Heart Failure
Protease Inhibitors May Worsen Outcomes for HIV + Heart Failure

WEDNESDAY, Aug. 1, 2018 (HealthDay News) -- Ritonavir-boosted protease inhibitor (PI) therapy is associated with worse outcomes, including death, in patients with HIV and heart failure, according to a study published in the July 31 issue of the Journal of the American College of Cardiology.

Raza M. Alvi, M.D., from Massachusetts General Hospital in Boston, and colleagues compared characteristics, cardiac structure, and outcomes in 394 persons with HIV and heart failure who were receiving PI (145 patients) versus non-PI (NPI; 249 patients) therapy. PI-based antiretroviral therapy contained boosted-dose ritonavir.

The researchers found that patients who were receiving a PI had higher rates of hyperlipidemia, diabetes mellitus, and coronary artery disease (CAD); higher pulmonary artery systolic pressure (PASP); and lower left ventricular ejection fraction. Over the follow-up period, PI use was associated with increased cardiovascular mortality and 30-day heart failure readmission for all heart failure types. Cardiovascular mortality was predicted by PI use, CAD, PASP, and immunosuppression. Overall, PIs were associated with a two-fold increased risk of cardiovascular mortality.

"Further research is needed to determine whether PI-based regimens, either individual regimens or as a class effect, contribute pathophysiologically to processes leading to worse outcomes in heart failure (e.g., myocardial fat and fibrosis) and whether these findings can be replicated in prospective cohorts," the authors write.

Abstract/Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Trending Activities

All Professions

Drug Lookup

Browse drugs by: BrandGenericDisease

More in Home

Cap'n Crunch Cereal Recalled Due to Salmonella Scare

Cap'n Crunch Cereal Recalled Due to <i>Salmonella</i> Scare

No illnesses related to the products have been reported to date

FDA Approves First-Line Tx for Peripheral T-Cell Lymphoma

FDA Approves First-Line Tx for Peripheral T-Cell Lymphoma

Adcetris approved in combination with chemo to treat systemic anaplastic large cell lymphoma

FDA Warns Against Giving Honey-Filled Pacifiers to Infants

FDA Warns Against Giving Honey-Filled Pacifiers to Infants

Four infants in Texas hospitalized with botulism after using pacifiers containing honey

is free, fast, and customized just for you!




Already a member?

Sign In Now »